My 87 year old father has increasingly become very dizzy - causing him not to drive.

Started by

He has gone to cardiologist, neurologist, primary care physician - he has been taken off 2 blood pressure meds and anti-anxiety meds - no improvement. Drs say he has "aging brain". he was previously very active - he lives alone and if he cannot drive, must identify some options - assisted living visits have left him feeling depressed.


The only times I've seen the dizzy thing, is low blood pressure or medication changes or an inner ear problem. Seems like a healthy 87 year old, shouldn't suddenly be getting dizzy. And it sure shouldn't be 'aging brain'. I mean come on, does aging brain come on suddenly, or is it more likely a slow process? I'd be in the doctor's face about finding a different reason. At the very least I'd ask to have a CT scan of his brain for the diagnosis of the brain thing.
Anne, my 88 y/o father has the same problem, but it comes and goes. An ear specialist said he was a few points short of having Meniere's (sp?) Disease, but has a lot of nerve damage, mostly due to being in a tank during the war - any chance your dad is a veteran or even a hunter? No such things as ear protection in those days and sometimes it takes years for cumulative effects of past damage to manisfest itself.

Not much has helped dad, even the Antivert they prescribed. He'll have a good week, then is incapacitated for several days with what he calls, 'the sways'.

I wish I had more advice for you than sympathy - hope something can be done for your dad.
If it is inner ear it could be his diet. I have inner ear issues myself, and if I eat/drink anything containing Aspartame I walk holding onto the walls. Also the anti anxiety pills can cause it, and from what I understand can take a bit to get out of your system.

Keep the conversation going (or start a new one)

Please enter your Comment

Ask a Question

Reach thousands of elder care experts and family caregivers
Get answers in 10 minutes or less
Receive personalized caregiving advice and support